Hail, Lincoln
- When
- April 28, 3:05 PM MST
- Where
- Lincoln County, 2 mi S of Arabela
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.551, -105.170
Isolated severe thunderstorms developed along a dryline extending from near Las Vegas to southeast of Clines Corners. Other storms developed along the east slopes of the Sacramento Mountains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Isolated severe thunderstorms developed along a dryline extending from near Las Vegas to southeast of Clines Corners. Other storms developed along the east slopes of the Sacramento Mountains. These storms fired during the mid afternoon hours and generally moved east-northeast well into the evening. Most of these storms were supercells which dropped large hail across portions of the eastern plains. Rotating wall clouds were also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 28, 1:45 PM MST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 245 PM MDT TUE APR 28 2009 .DISCUSSION... SHORT TERM (TODAY-THURSDAY)... SEVERE WEATHER POTENTIAL IN EASTERN NEW MEXICO IS THE MAIN CONCERN FOR THIS AFTERNOON AND EVENING. SPC CONVECTIVE OUTLOOK HAS THIS AREA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH EARLY WEDNESDAY MORNING. A 500 MB LONGWAVE TROUGH EXTENDS SOUTH FROM A 545 DM CENTER OFF THE OREGON COAST THROUGH THE INTERMOUNTAIN BASIN INTO ARIZONA AND NW MEXICO. DOWNSTREAM OF THE LONGWAVE TROUGH OVER NEW MEXICO...WE HAVE SOUTHWESTERLY FLOW ALOFT WITH AZTEC AND TUCUMCARI PROFILER MEASUREMENTS INDICATING SOUTHWEST WINDS AT 40 TO 60 KNOTS BETWEEN 5 TO 10 KM ALOFT. SOUTHEAST BOUNDARY LAYER FLOW HAS GENERATED MOISTURE ADVECTION INTO SOUTHEAST AND EASTERN NEW MEXICO AND HAS INCREASED SURFACE DEWPOINTS TO THE MIDDLE TO UPPER 50S FROM CARLSBAD AND ROSWELL TO TUCUMCARI. THE BEST SURFACE LIFTED INDICES ARE FOUND ALONG A DRYLINE THAT IS ANALYZED FROM CHAVEZ THROUGH LINCOLN ...TORRANCE/GUADALUPE...AND SANTA FE/SAN MIGUEL COUNTIES. BELIEVE THE CONVECTION WILL GENERATE FIRST ALONG AND EAST OF THIS LINE ACROSS THE EAST SLOPES OF THE MOUNTAINS WHERE WE HAVE THE BEST COMBINATION OF OROGRAPHIC AND THERMODYNAMIC LIFT. BELIEVE SUBSEQUENT LATE AFTERNOON AND EVENING CONVECTIVE ACTIVITY WILL BE FOUND CLOSER TO THE TEXAS BORDER. ALL STORMS WILL MOVE TOWARD THE NORTHEAST. SOME ISOLATED THUNDERSTORMS ARE POSSIBLE VERY EARLY WEDNESDAY MORNING ALONG THE TEXAS BORDER BEFORE A DRY ZONAL FLOW TAKES HOLD AND PUSHES ALL CONVECTIVE ACTIVITY FURTHER EAST INTO THE SOUTHERN PLAINS. WEDNESDAY AFTERNOON THROUGH THURSDAY THIS WESTERLY FLOW WILL ADVECT A DRY AIRMASS INTO THE FORECAST AREA. EXPECT SUNNY SKIES AND ABOVE NORMAL TEMPERATURES FOR THIS PERIOD. LONG TERM (THURSDAY NIGHT-MONDAY)... WEST TO SOUTHWEST ZONAL FLOW ALOFT WITH DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES CONTINUES THROUGH FRIDAY. ON FRIDAY MORNING A SURFACE COLD FRONT WILL MOVE INTO EASTERN NEW MEXICO FROM CLAYTON TO ROSWELL COOLING MAX TEMPS AROUND 10 DEGREES. A WEAK QUICK MOVING SHORTWAVE APPROACHES NW NEW MEXICO LATE FRIDAY AND BRINGS AN UPTICK IN CLOUDINESS AND A SLIGHT CHANCES FOR PRECIPITATION TO NORTHERN NEW MEXICO SATURDAY THROUGH EARLY SUNDAY. EXPECT NORTHWESTERLY FLOW ALOFT ON SUNDAY BEFORE WESTERLY ZONAL FLOW RETURNS ON MONDAY WHEN TEMPERATURES ARE EXPECTED TO REBOUND TO ABOVE CLIMATE NORMALS. BENNETT && .AVIATION... IFR STRATUS CONTINUES TO HUG THE TEXAS BORDER AND WILL BE VERY SLOW TO ERODE THIS AFTERNOON. THIS BATCH OF LOW CLOUDS SHOULD RETURN TO A GOOD MAJORITY OF THE ERN PLAINS THIS EVENING...LIKELY VLIFR TO MVFR IN NATURE. SHOWERS/STORMS WILL CONTINUE TO DEVELOP IN THE ERN PLAINS TODAY...SOME OF WHICH MAY BE SEVERE. MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. NON-SEVERE ACTIVITY WILL LINGER THROUGH THE OVERNIGHT HOURS. DRIER PUNCH OF AIR WILL SHOVE STRATUS AND PCPN INTO TEXAS BY MID/LATE WED MORNING. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. && .FIRE WEATHER... MOISTURE ADVECTION WITHIN THE ERN PLAINS HAS ALLOWED FOR MODERATE TO EXCELLENT RECOVERIES. MEANWHILE...DRY AIR ACROSS WRN NM HAS ALLOWED FOR DEW POINT DEPRESSIONS TO APPROACH 70F IN A FEW LOCATIONS. SHOWER AND THUNDERSTORM ACTIVITY WILL FIRE ALONG THIS MOISTURE BOUNDARY IN CONJUNCTION WITH A SERIES OF UPPER LEVEL DISTURBANCES. FOR TONIGHT... PRECIPITATION WILL BE FOCUSED ALONG AND EAST OF A COLFAX TO LINCOLN COUNTY LINE...WHERE A FEW STORMS MAY PRODUCE DAMAGING WIND GUSTS AND SIGNIFICANT WETTING RAINS. RH VALUES IN THE E WILL RECOVER TO ABOVE 90 PERCENT IN MOST LOCALES. POOR/MODERATE RECOVERIES CAN BE EXPECTED IN THE WEST. MOISTURE WILL BE SHOVED EASTWARD ON WED...ALLOWING FOR SIGNIFICANTLY LOWER HUMIDITIES IN THE EAST. IN FACT...AN HOUR/TWO OF CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE IN THE HIGH PLAINS NEAR LAS VEGAS AS WELL AS CLINES CORNERS. DRY WEATHER WILL PERSIST INTO THURSDAY WITH SLIGHTLY HIGHER WINDS LEE OF THE CENTRAL MTS. CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY NEAR THE NMZ103/104/107/109 INTERSECTION. WILL HOLD OFF ISSUING A FIRE WEATHER WATCH...BUT THIS REGION WILL NEED TO BE MONITORED. SURFACE BOUNDARY WILL SLIDE THROUGH THE ERN PLAINS THU NIGHT...WHICH SHOULD ALLOW FOR A SURGE OF MOISTURE AND IMPROVED HUMIDITIES IN THE EAST. DRY WEATHER CONDITIONS WILL PERSIST IN THE WEST ON FRIDAY AS A DISTURBANCE APPROACHES FROM THE WEST. THIS FEATURE COULD ENHANCE THE PCPN THREAT IN THE NW CORNER OF THE STATE ON SATURDAY AND ESPECIALLY IN THE ERN PLAINS WHERE LOW LEVEL MOISTURE WILL BE IN PLACE. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 42 76 40 78 / 0 0 0 5 GALLUP.......................... 33 72 33 75 / 0 0 0 5 GRANTS.......................... 35 74 33 77 / 0 0 0 5 GLENWOOD........................ 38 80 40 83 / 0 0 0 5 CHAMA........................... 27 62 28 65 / 0 0 0 5 LOS ALAMOS...................... 40 69 42 77 / 0 0 0 5 RED RIVER....................... 27 59 28 61 / 5 0 0 5 TAOS............................ 34 69 30 73 / 5 0 0 5 SANTA FE........................ 41 74 39 76 / 5 0 0 5 SANTA FE AIRPORT................ 43 75 41 78 / 5 0 0 5 ESPANOLA........................ 41 78 38 80 / 0 0 0 5 ALBUQUERQUE HEIGHTS............. 51 79 51 81 / 0 0 0 5 ALBUQUERQUE VALLEY.............. 47 79 47 82 / 0 0 0 5 ALBUQUERQUE FOOTHILLS........... 48 76 48 80 / 0 0 0 5 ALBUQUERQUE WEST MESA........... 46 79 46 82 / 0 0 0 5 SOCORRO......................... 46 81 48 84 / 0 0 0 5 SANDIA PARK/CEDAR CREST......... 41 71 39 74 / 0 0 0 5 MORIARTY/ESTANCIA............... 40 76 41 76 / 0 0 0 5 CARRIZOZO....................... 46 80 48 82 / 0 0 0 5 RUIDOSO......................... 38 72 38 74 / 0 0 0 5 RATON........................... 39 76 39 74 / 20 0 5 5 LAS VEGAS....................... 43 72 42 73 / 10 0 0 5 ROY............................. 47 75 47 75 / 20 0 5 5 CLAYTON......................... 51 78 50 78 / 40 5 5 5 SANTA ROSA...................... 46 83 48 83 / 10 0 5 5 TUCUMCARI....................... 54 84 54 85 / 20 5 5 5 FORT SUMNER..................... 53 84 51 85 / 10 0 5 5 CLOVIS.......................... 55 83 56 87 / 20 5 5 5 PORTALES........................ 55 84 55 88 / 20 5 5 5 ROSWELL......................... 56 86 55 90 / 10 5 5 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 01/46
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 317 PM MDT TUE APR 28 2009 NMZ001>021-026-291200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 317 PM MDT TUE APR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR AREAS ALONG AND SOUTH OF A LINE FROM LINCOLN TO QUAY COUNTIES...WHERE LARGE HAIL...DAMAGING WIND GUSTS AND AN ISOLATED TORNADO ARE POSSIBLE. NORTHEAST NEW MEXICO COULD EXPERIENCE A FEW STRONG STORMS...WHERE SMALL HAIL AND GUSTY WINDS UP TO 50 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SPOTTY CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP IN PORTIONS OF THE NORTHEAST HIGHLANDS AND EAST CENTRAL PLAINS THURSDAY AFTERNOON. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SEVERE WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637. DPORTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 231 PM MDT TUE APR 28 2009 NMZ016-017-282100- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 231 PM MDT TUE APR 28 2009 ...STRONG THUNDERSTORM MOVING OVER SOUTHEAST LINCOLN COUNTY... AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR SAN PATRICIO. MOVEMENT WAS NORTHEAST AT 25 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ARABELA...HONDO AND LINCOLN. SEVERE WEATHER IS NOT EXPECTED FROM THIS STORM. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 251 PM MDT TUE APR 28 2009 NMZ016-017-282130- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 251 PM MDT TUE APR 28 2009 ...STRONG THUNDERSTORM MOVING OVER SOUTHEAST LINCOLN COUNTY... AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR SAN PATRICIO. MOVEMENT WAS NORTHEAST AT 20 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ARABELA AND LINCOLN. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 312 PM MDT TUE APR 28 2009 NMZ005-012-282200- CONCHAS LAKE/GUADALUPE COUNTY-NORTHEAST HIGHLANDS- 312 PM MDT TUE APR 28 2009 ...STRONG THUNDERSTORM MOVING INTO SOUTH CENTRAL SAN MIGUEL COUNTY... AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES NORTH OF COLONIAS. MOVEMENT WAS NORTHEAST AT 25 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE TRUJILLO. SEVERE WEATHER IS NOT EXPECTED FROM THIS STORM. WARNINGS ARE NOT ANTICIPATED AT THIS TIME. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 329 PM MDT TUE APR 28 2009 NMZ005-282200- NORTHEAST HIGHLANDS- 329 PM MDT TUE APR 28 2009 ...STRONG THUNDERSTORM MOVING OVER CENTRAL MORA COUNTY... AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES WEST OF WAGON MOUND. MOVEMENT WAS NORTHEAST AT 25 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EASTERN MORA COUNTY AND RURAL EXTREME SOUTH CENTRAL COLFAX COUNTY. SEVERE WEATHER IS NOT EXPECTED FROM THIS STORM. WARNINGS ARE NOT ANTICIPATED AT THIS TIME. 40
The Holloman AFB radar (KHDX), 103 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
6 hail. Local standard time, as filed.
Golf ball size hail was reported along Pine Lodge Road or Highway 246 northwest of Roswell. One citizen reported hail dents to their family vehicle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156726, 157086, 156918, 156727, 156731, 156733.